I recently started seeing a naturopathic doctor and she gave me some powered magnesium to take nightly. I was told to mix one scoop with an 8 oz. glass of water. I did this and it upset my stomach quite badly. I emailed my doc and she told me to start with 1/4 scoop which is fine but I still have questions.
Even with going down to 1/4 scoop, along with my calcium magnesium supplement and multivitamin (which she approved) I will be consuming 1275 mg of magnesium per day. I read the recommended amount for my age (18) and it is a maximum of 360 mg per day.
I am obviously not going to take anymore before I find some answers on how safe this is but I'm pretty sure that taking 3.5x the recommended dosage cannot be good for my body. Does anyone have any info on how safe (or un safe) this is. If necessary I can contact my doctor again.
If you are having stomach problems after taking the magnesium powder along with diarrhoea or loose bowel motions it is most likely that the magnesium you are taking contains a form of magnesium called magnesium oxide. Magnesium oxide tends to draw water into the bowel causing bowel problems in sensitive individuals. This happens to ALOT of people taking powders with even a little bit of magnesium oxide in it. There are other magnesium powders without oxide in it so you will be better off with these. Other forms of magnesium which wont cause this problem are magnesium amino acid chelates and aspartates. Talk to your naturopath about this possibility if you haven't already done so- its surprising the number of naturopaths that don't realise this common occurance (this is when it is very important to read the ingredient listing).
I take 1200 mg magnesium daily. I have read that the only side effect of taking too much is diarrha, that your body just throws off what you don't need. Normal RDA is about 300-400 mg. but for theraputic purposes you have to take more. I would start with my 1/4 scoop and gradually increase. What the previous poster said about the different forms of magnesium also has merit. You should also make sure that it is water soluble.
Go to the "thyroid disorder" board, to the information archive, page 7, second post, and read about magnesium and all the things it does for you. Very interesting. You won't want to discontinue it.
Try taking magnesium glycinate chelated. Because it is buffered it is much easier on the colon. I found magnesium citrate to be the worst in terms of causing diarrhea and such. I take 600 mg a day in divided doses. The amount you are taking seems extremely high!